Oklahoma, 2014

Drought in Oklahoma, September 1 to 30, 2014

September 1 to 30, 2014 · NWS TSA · 7 events in 7 counties and zones

Most of eastern Oklahoma received below normal rainfall during September 2014, with the exception of areas along the Kansas border, eastern Choctaw County, and portions of Sequoyah and northern Le Flore Counties. A lot of the region received between 25 and 50 percent of normal average precipitation for the month.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Most of eastern Oklahoma received below normal rainfall during September 2014, with the exception of areas along the Kansas border, eastern Choctaw County, and portions of Sequoyah and northern Le Flore Counties. A lot of the region received between 25 and 50 percent of normal average precipitation for the month. Severe drought (D2) conditions continued across portions of northeastern Oklahoma, including Osage, Washington, Pawnee, Creek, and Tulsa Counties with some improvement noted in Nowata and Craig Counties during the month. Monetary damage estimates resulting from the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 31, 10:47 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 31, 10:47 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1147 PM CDT SUN AUG 31 2014

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
ONGOING CONVECION ACROSS KANSAS IS EXPECTED TO REMAIN
NORTH OF THE TAF SITES THE REMAINDER OF THE NIGHT. VFR
CONDITIONS WITH BREEZY SOUTH WINDS AREAWIDE FOR MONDAY.
ADDITIONAL STORMS EXPECTED ALONG COLD FRONT LATE MONDAY
AFTERNOON...POTENTIALLY IMPACTING KBVO/KFYV AND KXNA
AFTER 03Z.

&&

.PREV DISCUSSION... /ISSUED 900 PM CDT SUN AUG 31 2014/

..UPDATE...

DISCUSSION...
THE MAIN FORECAST POINTS THIS EVENING ARE THAT SOUTHERLY WINDS
WILL REMAIN UP OVERNIGHT AND SO WILL TEMPERATURES. THESE ITEMS ARE COVERED
WELL BY THE GOING FORECAST AND SO THERE WILL BE NO UPDATE THIS
EVENING.

PREV DISCUSSION... /ISSUED 626 PM CDT SUN AUG 31 2014/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
ONGOING CONVECTION ACROSS KANSAS MAY APPROACH THE OKLAHOMA
LATE TONIGHT...AND WILL KEEP A MENTION OF VICINITY THUNDER
FOR KBVO. OTHERWISE EXPECT VFR CONDITIONS...WITH BREEZY
SOUTH WINDS.

PREV DISCUSSION... /ISSUED 346 PM CDT SUN AUG 31 2014/

DISCUSSION...

A FAST MOVING VORT MAX WAS LOCATED OVER SOUTHERN WY PER WV
IMAGERY...LOCATED IN THE BASE OF A BROAD...LOW AMPLITUDE UPPER
TROUGH OVER THE NORTHWEST QUARTER OF THE CONUS. WINDS WERE 100KTS
AT JET LEVEL ON THE BACK SIDE OF THE VORT MAX...SO THIS SYSTEM IS
FAIRLY ENERGETIC AND WILL BE MOVING ACROSS THE CENTRAL PLAINS
TONIGHT. ANOTHER VORT MAX WAS LOCATED UPSTREAM OFF THE COAST OF
BRITISH COLUMBIA AND WILL MOVE ACROSS THE PLAINS LATE TOMORROW. AT
THE SURFACE...A COLD FRONT WAS MOVING SOUTH/SOUTHEAST ACROSS
NEBRASKA AND INTO NORTHWEST KANSAS. THE PRE-FRONTAL TROUGH WILL
KEEP SOUTH WINDS UP TONIGHT...COMBINE THAT WITH THE HIGH DEWPOINTS
IN PLACE WILL YIELD A RATHER WARM NIGHT TONIGHT.

AN ELEVATED MIXED LAYER WILL ADVECT EAST ACROSS OKLAHOMA AND
ARKANSAS ON THE SOUTHERN FRINGE OF THE WESTERLIES TONIGHT INTO
MONDAY. WITH 700MB TEMPS ON THE ORDER OF +12 TO +14C...THERE WILL
BE A STOUT CAP IN PLACE TONIGHT INTO MONDAY. ANY STORMS WHICH
DEVELOP FARTHER NORTH THIS AFTERNOON AND TONIGHT SHOULD REMAIN TO
OUR NORTH AND WEST FOR TONIGHT. THE COLD FRONT WILL SETTLE SOUTH
IN OUR DIRECTION ON MONDAY...SLOWING AS IT BECOMES MORE PARALLEL
WITH THE FLOW ALOFT. DUE TO THE STRONG CAP...IT WILL LIKELY TAKE
TILL LATE AFTERNOON...CLOSER TO 00Z...BEFORE STORMS CAN FIRE ALONG
THE FRONT. STORMS WILL FIRE FIRST IN SW MO THEN DOWN INTO SE KS
AND N CNTRL OK WITH TIME. THE BEST RISK FOR SEVERE WEATHER WILL BE
WITH THE INITIAL AND DISCRETE DEVELOPMENT...BEFORE STORMS LIKELY
CONGEAL INTO CLUSTERS AND DROP SOUTH INTO NE OK AND NW AR MONDAY
NIGHT. WILL CARRY HIGHEST POPS MONDAY NIGHT AND THEN GRADUALLY
TREND THEM DOWN ON TUESDAY AS THE BOUNDARY...POSSIBLY CONVECTIVE
OUTFLOW REINFORCED BY THEN...STALLS AND THEN STARTS TO RETREAT
NORTH. BY TUESDAY NIGHT THE BEST CHANCE FOR STORMS WILL BE IN THE
WARM ADVECTION REGIME NORTH OF THE RETREATING BOUNDARY AND THUS
SHOULD BE NORTH OF THE KANSAS AND MISSOURI BORDERS. RISING MID LEVEL
HEIGHTS TUESDAY NIGHT INTO WEDNESDAY WILL END PRECIP CHANCES OVER
OUR REGION FOR THE TIME BEING.

THE GFS AND ECMWF DETERMINISTIC RUNS WERE IN GOOD AGREEMENT FOR
THE LATER PERIODS OF THE FORECAST...SURPRISINGLY. A PROGRESSIVE LOW
AMPLITUDE REGIME SHOULD CONTINUE ACROSS THE NORTHERN TIER OF
STATES...WITH MID LEVEL RIDGING OVER THE SOUTH CENTRAL/SOUTHEAST
STATES. BY THE END OF THE WEEK...ANOTHER ENERGETIC SHORTWAVE
TROUGH WILL SLIDE ACROSS THE COUNTRY...AND WILL HELP TO ERODE THE
RIDGE WHILE ALSO FORCING A COLD FRONT INTO OUR REGION. THE DATA
SUGGESTS THERE WILL BE A BETTER SOUTHWARD PUSH TO THIS FRONT. ODDS
ARE THAT THE WEEK WILL CLOSE OUT ON A COOLER AND WETTER
NOTE...HOPEFULLY. HIGHS/LOWS WERE LOWERED SEVERAL DEGREES NEXT
WEEKEND BACK INTO THE 80S.

LACY

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   79  95  75  93 /  10  10  50  40
FSM   73  93  75  92 /  10  10  20  40
MLC   77  93  76  93 /  10   0  20  20
BVO   76  95  71  92 /  10  30  50  40
FYV   71  89  73  86 /  10  20  40  50
BYV   71  91  71  85 /  10  20  50  50
MKO   73  93  75  92 /  10  10  30  40
MIO   74  92  72  88 /  10  30  50  50
F10   75  93  76  93 /  10  10  30  30
HHW   73  94  75  93 /  10   0  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...18
Hazardous weather outlook, Aug 31, 3:37 PM CST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
437 PM CDT SUN AUG 31 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
437 PM CDT SUN AUG 31 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
CURRENTLY... HEAT INDICES ARE AT OR BELOW 100 AREAWIDE. CONDITIONS
WILL CONTINUE TO IMPROVE THROUGH THE EVENING AND OVERNIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY AND THURSDAY...NO HAZARDS.
FRIDAY AND SATURDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A SLOW MOVING COLD FRONT WILL APPROACH THE OKLAHOMA KANSAS BORDER
ON MONDAY... WITH THUNDERSTORMS PUSHING INTO NORTHEAST OKLAHOMA
LATE MONDAY AND MONDAY NIGHT. LOCALLY HEAVY RAIN IS POSSIBLE ALONG
WITH A FEW STRONG TO SEVERE STORMS. HOT AND HUMID CONDITIONS WILL
PERSIST SOUTH OF THE FRONT.

THE REMNANT COLD FRONT AND THUNDERSTORM OUTFLOW BOUNDARY WILL
SERVE AS A FOCUS FOR CONTINUED THUNDERSTORM CHANCES TUESDAY
INTO WEDNESDAY.  HOT AND DRY WEATHER WILL PREVAIL FOR LATE
WEEK... WITH THUNDERSTORM CHANCES RETURNING NEXT WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Osage

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Pawnee

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Creek

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Drought, Tulsa

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Drought, Washington

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Drought, Nowata

When
September 1, 12:00 AM CST to September 4, 6:00 AM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Drought, Craig

When
September 1, 12:00 AM CST to September 4, 6:00 AM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541678, 541679, 541680, 541681, 541682, 541683, 541684.